Indiana, 2024

Flood and Strong Wind in Indiana, December 28 to 29, 2024

December 28 to 29, 2024 · NWS PAH · 3 events in 3 counties and zones

A rapidly developing low pressure system moved northeastward through the Quad State region from the evening of the 28th through the morning of the 29th. Standing water covered portions of streets near Oakland City overnight.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rapidly developing low pressure system moved northeastward through the Quad State region from the evening of the 28th through the morning of the 29th. Standing water covered portions of streets near Oakland City overnight. Strong wind gusts were observed in Evansville during the morning of the 29th with tree damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 28, 11:43 PM CST, 2 minutes earlier. Its key messages:

  • A low pressure system will bring moderate to heavy rainfall across the entire region tonight through Sunday morning. A Flood Watch remains in effect until 9 AM CST. Between 1.0 to 3.0 inches of rainfall is likely for most of the region, with locally 3.0 to 4.0 inches possible.
  • Wind gusts between 25-35 mph are possible Sunday morning into Sunday afternoon. Due to saturated soils, trees may be a bit more sensitive than normal to the wind.
  • After a dry start to the new week, a weaker disturbance will bring another round of lighter rain Monday night into Tuesday morning.
  • Temperatures trend near to slightly below normal to start off 2025 for the latter half of the week. A weak clipper system may bring a few light snow showers Thursday night into Friday.
Area forecast discussion, Dec 28, 11:43 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1143 PM CST Sat Dec 28 2024

.KEY MESSAGES...

- A low pressure system will bring moderate to heavy rainfall
  across the entire region tonight through Sunday morning. A
  Flood Watch remains in effect until 9 AM CST. Between 1.0 to
  3.0 inches of rainfall is likely for most of the region, with
  locally 3.0 to 4.0 inches possible.

- Wind gusts between 25-35 mph are possible Sunday morning into
  Sunday afternoon. Due to saturated soils, trees may be a bit
  more sensitive than normal to the wind.

- After a dry start to the new week, a weaker disturbance will
  bring another round of lighter rain Monday night into Tuesday
  morning.

- Temperatures trend near to slightly below normal to start off
  2025 for the latter half of the week. A weak clipper system
  may bring a few light snow showers Thursday night into Friday.

&&

.UPDATE...
Issued at 1142 PM CST Sat Dec 28 2024

Updated the aviation section for the 06Z TAF issuance.

&&

.DISCUSSION...
Issued at 310 PM CST Sat Dec 28 2024

A rather wet and stormy night remains on track as GOES-16 water
vapor imagery shows a potent 500 mb shortwave now moving over
northeast Texas. Forcing for ascent is causing an influx of
deep layer moisture up the lower Mississippi River Valley as sfc
low pressure will track northeast into the FA tonight and
rapidly deepen to 1000-997 mb. In the wake of cyclogenesis, a
baroclinic leaf will rapidly expand across the entire FA tonight
with widespread moderate to heavy rain over a short duration
into early Sunday morning.

Heavy rainfall and the potential for scattered flash flooding
remains the main concern with PWATs rising above 1.25 inches
into the 99th percentile combined with robust 850-700 mb FGEN.
Torrential downpours and embedded training elevated convection
over saturated soils will support the potential for flooding in
low-lying locations. In fact, USGS guidance shows many small
creeks running above normal from the Missouri Bootheel into
Southern Illinois and Southwest Indiana. Given recent runs of
the CAMs and HREF that now show the heaviest axis of rainfall
further west, have added an additional row of counties to the
Flood Watch that remains in effect until 9AM CST. Between
1.5-2.5 inches of QPF remains likely inside the watch. There is
also the potential for locally 3.0 to 4.0 inches in the
vicinity of the lower Mississippi where the deep-layer moisture
transport due to a 50-60 kt LLJ max will be the greatest.
Outside the watch, QPF is lower with rainfall amounts between
0.5 to 1.5 inches.

As the aformentioned low continues into Indiana Sunday morning, the
dry-conveyor belt will move directly over the FA, quickly causing
the heavy pcpn to come to an end. After a brief lull, wrap around
moisture will spread from west to east before conditions trend drier
in the afternoon. As another round of lighter rain moves through, a
tight pressure gradient will support the potential for wind gusts
between 25-35 mph, as both MOS guidance and the momentum transfer in
BUFKIT support winds higher than what is being progged by the NBM.
While the CWA remains below advisory criteria, saturated soils may
make trees a bit more vulnerable to the wind than what is typical.
Otherwise, a few returning isolated light rain showers are possible
Sunday evening, mainly north of the Ohio as additional 700 mb
moisture advects in with a trailing 500 mb vort max.

Although this weekend will not feature much sunshine, temps
will be well above normal for this time of year with highs in
the upper 50s to near 60 continuing through Monday. Meanwhile,
while lows tonight will only fall into the lower 50s, Sunday
night will be much cooler in the upper 30s to lower 40s. After a
dry start to the week, the next system will be quick to follow
Monday night as a weaker 500 mb shortwave swings through with
another sfc low pressure system tracking northeast near St.
Louis. The moisture transport does not look as concerning with
QPF upwards of 0.25 to 0.75 inches over most of the FA.

The rest of the week will remain mainly dry and significantly
cooler to start off 2025 as a deep trough digs over the eastern
CONUS. Lower heights and CAA will contribute to 850 mb temps
plummeting to about -5C. This will translate to temps that are
near to slightly below normal with highs back in the 30s/40s and
lows falling below freezing into the 20s. The only caveat to
the forecast is a weak clipper system that both the GFS/ECMWF
are now starting to hint at in the Thursday night to Friday
period that will be starved of moisture. For this reason, NBM
now has a slight chance of snow showers progged, supported by
the 1000-500 mb thickness lines dropping below 540.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1142 PM CST Sat Dec 28 2024

Rain continues to move through the Quad State, with a slot of
reduced precipitation coverage approaching far Western Kentucky
from the south. Thunder has not become an issue this evening.
Wrap-around showers end the precipitation through the morning.
Winds are increasing to around 10 kts gusting to 20 kts, with
stronger winds expected at the tail end of the rain during the
morning with gusts up to 25-30 kts possible, mainly in the
eastern half of the Quad State. Vsby reductions to MVFR or IFR
will be frequent with heavier rainfall. Cigs are bouncing around
with the lowest cloud layer. Pockets of IFR to even LIFR cigs
will occur, with a general rise to MVFR during the day, and
areas of VFR becoming likely late in the TAF period except in
the northeast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 9 AM CST Sunday for ILZ076>078-081>083-
     085>094.
MO...Flood Watch until 9 AM CST Sunday for MOZ110>112-114.
IN...Flood Watch until 9 AM CST /10 AM EST/ Sunday for INZ081-082-
     085>088.
KY...Flood Watch until 9 AM CST Sunday for KYZ001>022.

&&

UPDATE...ATL
DISCUSSION...DW
AVIATION...ATL
Hazardous weather outlook, Dec 28, 6:18 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
618 PM CST Sat Dec 28 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
618 PM CST Sat Dec 28 2024 /718 PM EST Sat Dec 28 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Showers and thunderstorms will bring widespread moderate to heavy
rain to the region tonight. A Flood Watch is in effect through
Sunday morning for Western Kentucky, Southern Illinois, Southeast
Missouri and Southwest Indiana. Refer to the Flood Watch for
additional details.

Gradient wind gusts of 30 to 35 miles per hour are possible late
tonight. The best potential for gusts late tonight are near the
Mississippi River with northerly winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk of heavy rain and flooding will continue into Sunday
morning for parts of the region. Refer to the Flood Watch for
additional details.

Gradient wind gusts of 30 to 40 miles per hour are possible during
the early morning to midday Sunday. The best potential for gusts
is with northerly to northwesterly winds in the eastern half of
the Quad State.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding impacts and heavy rainfall
measurements tonight through Sunday morning would be greatly
appreciated.

ATL

In the hours before

Local storm report, Dec 28, 10:34 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1034 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Flood            3 SW Crutchfield        36.55N 88.97W
12/28/2024                   Fulton             KY   Dept of Highways

            Water reported on KY Highway 94 near
            Jeffress Road.

1000 PM     Flood            1 NE Hickman            36.57N 89.18W
12/28/2024                   Fulton             KY   Dept of Highways

            Water reported over KY Highway 94 between
            Parker Lane and Highway 1099.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 flood. Local standard time, as filed.

Flood, Gibson

When
December 28, 11:45 PM CST to December 29, 2:00 AM CST
Where
Gibson County, 0.54 mi E of Oakland City to 0.92 mi ENE of Oakland City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.330, -87.340

Standing water covered portions of side streets and county roads near Oakland City. Ditches and sewage drains were filled or overspilling. Radar estimated rainfall was 1-1.5 inches.

Strong Wind, Vanderburgh

When
December 29, 9:00 AM CST to 10:30 AM CST
Where
Vanderburgh forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

A few limbs and trees were downed in Evansville. Mesonet station IN016, located 1.2 miles northeast of Melody Hill, recorded a 48 mph wind gust.

Strong Wind, Spencer

When
December 29, 10:00 AM CST to 11:00 AM CST
Where
Spencer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227834, 1226418, 1226421.